Texas, 2024

Flash Flooding and Hail in Texas, May 5, 2024

May 5, 2024 · NWS SHV · 6 events in 3 counties and zones

A large area of strong to severe thunderstorms moving across Central Texas early on May 5th gradually shifted into parts of East Texas shortly after daybreak. Although the overall risk of severe thunderstorms had decreased given a relative lack of instability, stronger and organized updrafts persisted locally.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large area of strong to severe thunderstorms moving across Central Texas early on May 5th gradually shifted into parts of East Texas shortly after daybreak. Although the overall risk of severe thunderstorms had decreased given a relative lack of instability, stronger and organized updrafts persisted locally. The most significant thunderstorms were long-lived, rotating clusters moving into East Texas, where several reports of damaging winds were documented in Angelina County along with a few reports of flash flooding in Smith County. Later in the afternoon and early evening, additional thunderstorms redeveloped with one isolated severe storm producing quarter size hail in the city of Marshall in Harrison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 5, 5:00 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 5, 5:00 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
600 AM CDT Sun May 5 2024

...New AVIATION...

.SHORT TERM...
(Sunday through Monday)
Issued at 114 AM CDT Sun May 5 2024

Showers and thunderstorms becoming widespread now in advance of an
upper level disturbance embedded in southwesterly flow aloft
across the Upper Red River Valley of N TX/S OK. Strongest storms
reside along the southern edge of the large mass of precipitation
that is currently impacting our Deep East Texas zones and these
storms reside in some descent sfc based instability along with
descent mid-level lapse rates. Further north, closer to the I-20
Corridor and north, elevated instability is sufficient enough that
we could still see some hail with any elevated cores with descent
lapse rates once again as far north as SE OK. 0-6km Bulk Shear
values are weak such that we should not have to concern ourselves
with supercell thunderstorms but multi-cell hail and/or wind
producers will be possible again, mainly across the southern third
of our region through the morning hours today. Kept the same
trends of categorical pops across the western 2/3rds of our region
today with the back edge of this activity quickly moving from west
to east across our region through the morning hours. Beyond the
Noon hour, we should see a break in the storm coverage across NE
TX into N LA with precip coverage remaining high across our
northern third due to the proximity of upper forcing with the
exiting of the upper trough itself. There will continue to be a
heavy rain/isolated flooding threat as well, mainly near and/or
south of the I-20 Corridor this morning with the key word being
mostly isolated.

Pops come to and end across our northeast zones this evening with
the departure of the disturbance. Weak ridging will prevail in the
wake of the upper trough's departure overnight but another, much
weaker disturbance will move quickly north and east towards our
region during the day Monday. This will provide the upper forcing
necessary for additional shower and thunderstorm chances during
the day Monday but coverage will not be near like what we have
experienced this morning.

Did not stray too far from NBM temps today through Monday.

13

&&

.LONG TERM...
(Monday Night through Sunday)
Issued at 114 AM CDT Sun May 5 2024

By Monday Night, a vigorous upper level trough will rapidly move
out of the Intermountain West and into the Southern and Central
Plains. This promises to be quite the severe weather producer
from the Upper Red River Valley northward into Central Ok and much
of KS but our far northwest zones will just get clipped by
sufficient forcing for the development of scattered thunderstorms
near but mainly north and west of the I-30 Corridor. Kept pops
out of the forecast for Tue/Tue Night but southwest flow aloft
begins to tighten once again for Wed into Wed Night as an
elongated, longwave trough takes up residence from the
Intermountain West, eastward across the Central Plains and into
the Upper Great Lakes. This pattern is vigorous enough such that a
cold front will begin moving south and east towards the I-30
Corridor Wed Night and towards the I-20 Corridor of NE TX and N
LA during the day Thu into Thu Night. Needless to say, strong to
severe thunderstorms will be possible across our far northwest
zones late Wed/Wed Night and areawide Thu/Thu Night until we can
get the cold front south of our region which may not occur until
early Friday.

The NBM has finally caught onto post frontal conditions and a
welcomed drying trend for Fri thru at least Sat with milder post
frontal temperatures as well so did not have to make much in the
way of pop changes for late week into the upcoming weekend.

13

&&

.AVIATION...
(12Z TAFS)
Issued at 555 AM CDT Sun May 5 2024

SHRA and some embedded TSRA continues to prevail across the
airspace this morning. This trend will continue through much of
the morning and early afternoon before some recovery by the mid to
late afternoon period. Regardless, even after SHRA dissipates
later this morning, BKN/OVC CIGs will continue through the
package. There remains some uncertainty regarding any possible
SHRA/TSRA development this afternoon. CAMs this morning continue
to suggest this closer to 00z, so decided to hold steady with VCSH
for most terminals by this stage of the package. This will be
monitored with the latest trends through the afternoon. By the end
of the package, guidance continues to advertise lowering CIGs once
more, with some possible BR development.

RK

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  79  68  85  73 / 100  20  40  10
MLU  82  67  85  71 /  80  30  30  10
DEQ  74  62  81  67 / 100  20  40  40
TXK  78  66  84  71 / 100  20  40  20
ELD  78  64  83  68 / 100  40  40  10
TYR  78  67  83  72 / 100  20  30  10
GGG  78  66  84  72 / 100  20  40  10
LFK  79  66  85  72 / 100  20  30   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...13
LONG TERM....13
AVIATION...53
Hazardous weather outlook, May 5, 1:15 AM CST, 5 hours before
Hazardous Weather Outlook
National Weather Service Shreveport LA
215 AM CDT Sun May 5 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-061200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
215 AM CDT Sun May 5 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Widespread showers and thunderstorms this morning will become
scattered this afternoon before dissipating this evening. The
strongest storms will have the capability of producing small hail,
strong wind gusts and locally heavy rainfall. While widespread flash
flooding is not likely today into this evening, isolated flooding of
low lying and flood prone areas will be possible. In addition, the
rainfall could result in additional rises on area waterways.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There will be a chance of strong to severe thunderstorms late Monday
into Monday night, mainly north and west of the I-30 Corridor which
includes Southeast Oklahoma, far Northeast Texas and portions of
Southwest Arkansas.

Additional probabilities of strong to severe thunderstorms will be
possible late Wednesday into Thursday and Thursday Night. A cold
front will begin pushing into the region from the northwest and
strong to severe thunderstorms will be possible along and in advance
of this feature. In addition to severe weather chances, locally heavy
rainall will also be likely late Wednesday through late Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

13

In the hours before

Special weather statement, May 5, 1:03 AM CST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Shreveport LA
203 AM CDT Sun May 5 2024

TXZ108>111-125-050730-
Upshur TX-Camp TX-Franklin TX-Morris TX-Titus TX-
203 AM CDT Sun May 5 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN FRANKLIN...NORTHWESTERN
UPSHUR...NORTHWESTERN MORRIS...TITUS AND CAMP COUNTIES THROUGH 230 AM
CDT...

At 202 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pittsburg, moving north at 55 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mount Pleasant, Pittsburg, Leesburg, Cookville, Newsome, Winfield,
Midway, Miller's Cove, Rocky Mound, Hopewell, Monticello, Roeder, and
Harvard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3330 9474 3283 9493 3284 9513 3295 9515
      3300 9515 3299 9516 3333 9524
TIME...MOT...LOC 0702Z 187DEG 46KT 3298 9502

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

53
Special weather statement, May 5, 1:50 AM CST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
250 AM CDT Sun May 5 2024

TXZ096-050815-
Red River TX-
250 AM CDT Sun May 5 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RED RIVER COUNTY THROUGH
315 AM CDT...

At 250 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bagwell, or near Clarksville, moving northwest at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarksville, Bagwell, Detroit, Annona, Negley, and English.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3362 9484 3350 9514 3367 9529 3381 9512
TIME...MOT...LOC 0750Z 128DEG 8KT 3365 9511

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

53
Special weather statement, May 5, 2:50 AM CST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
350 AM CDT Sun May 5 2024

OKZ077-TXZ096-050915-
McCurtain OK-Red River TX-
350 AM CDT Sun May 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MCCURTAIN AND
NORTHERN RED RIVER COUNTIES THROUGH 415 AM CDT...

At 350 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Manchester, or 13 miles north of Clarksville, moving
west at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Manchester, Redland, Silver City, Farmers Hill, Negley, Kiomatia,
Albion, Bryarly, and Woodland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3394 9517 3394 9516 3396 9516 3399 9513
      3381 9474 3368 9490 3380 9530
TIME...MOT...LOC 0850Z 112DEG 28KT 3380 9499

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

53
Special weather statement, May 5, 3:18 AM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Shreveport LA
418 AM CDT Sun May 5 2024

ARZ050-059-OKZ077-050945-
Sevier AR-Little River AR-McCurtain OK-
418 AM CDT Sun May 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LITTLE RIVER...
WESTERN SEVIER AND EAST CENTRAL MCCURTAIN COUNTIES THROUGH 445 AM
CDT...

At 418 AM CDT, Doppler radar was tracking a strong thunderstorm near
Horatio, moving northwest at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
De Queen, Horatio, Winthrop, Eagletown, Cerrogordo, Goodwater, West
Line, Shinewell, and West Otis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3385 9428 3378 9449 3399 9471 3415 9439
TIME...MOT...LOC 0918Z 156DEG 17KT 3389 9443

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

53
Special weather statement, May 5, 3:45 AM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Shreveport LA
445 AM CDT Sun May 5 2024

ARZ050-059-OKZ077-051015-
Sevier AR-Little River AR-McCurtain OK-
445 AM CDT Sun May 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LITTLE RIVER...
NORTHWESTERN SEVIER AND SOUTHEASTERN MCCURTAIN COUNTIES THROUGH 515
AM CDT...

At 445 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Arkinda, or 13 miles west of Horatio, moving north
at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
De Queen, Horatio, Haworth, Bokhoma, Eagletown, Moon, Cerrogordo,
Goodwater, West Line, Shinewell, and West Otis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3392 9430 3380 9462 3397 9479 3415 9439
TIME...MOT...LOC 0945Z 160DEG 9KT 3387 9458

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

53

The radar

The Shreveport radar (KSHV), 151 km away, was scanning. The volume nearest the first event began at 12:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Angelina

When
May 5, 6:15 AM CST
Where
Angelina County, 2.16 mi SSE of Lufkin
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
31.320, -94.720

Large oak tree split and uprooted, blocking the roadway on Willow Drive.

Thunderstorm Wind, Angelina

When
May 5, 6:40 AM CST
Where
Angelina County, 0.91 mi NW of Donovan
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.260, -94.540

A few trees downed near the intersection of Thornton Road and Lowry Sawmill Road.

Thunderstorm Wind, Angelina

When
May 5, 6:46 AM CST
Where
Angelina County, 1.5 mi SSW of Zavalla
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.130, -94.440

A few trees downed on FM Road 1270 near Highway 69 South.

Flash Flood, Smith

When
May 5, 7:04 AM CST to 8:15 AM CST
Where
Smith County, 3.77 mi WNW of Troup to 3.86 mi WNW of Troup
Cause
Heavy Rain
Reported by
Public
Coordinates
32.170, -95.180

Flash flooding reported with water covering the roadway on Highway 110.

Flash Flood, Smith

When
May 5, 7:48 AM CST to 8:30 AM CST
Where
Smith County, 0.91 mi NE of Salem
Cause
Heavy Rain
Reported by
Public
Coordinates
32.190, -95.010

Flash flooding reported with water covering the roadway on FM Road 15.

Hail, Harrison

When
May 5, 6:25 PM CST
Where
Harrison County, 1.35 mi ENE of Marshall
Measured
1 in hail
Reported by
Public
Coordinates
32.540, -94.350

Quarter size hail reported in Marshall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185463, 1185460, 1185462, 1185464, 1185467, 1185459.